Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 153, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 18, 2004, 10:31 PM EDT for Washington County, Ohio; Tyler County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 10:31 PM EDT (02:31 UTC)
- Expired
- Aug 18, 2004, 11:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Washington County, OH, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 131 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 190231
SVRRLX
OHC167-WVC095-190315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 PM EDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TYLER COUNTY IN WEST VIRGINIA...
WASHINGTON COUNTY IN SOUTHEAST OHIO...
* UNTIL 1115 PM EDT...
* AT 1028 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR SISTERSVILLE...OR ABOUT OVER SISTERSVILLE...
MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELPRE...BEVERLY...
AND PADEN CITY.
--CALL TO ACTION-- THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3954 8103 3960 8095 3959 8085 3945 8066
3944 8066 3932 8088 3938 8089 3950 8110
3935 8135 3942 8146 3928 8157 3927 8168
3922 8172 3927 8172 3932 8185 3950 8183
3948 8171 3958 8172 3958 8149 3964 8145
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:12 PM EDT, 19 minutes earlier.
Area forecast discussion, Aug 18, 10:12 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 1012 PM EDT WED AUG 18 2004 .SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)... MADE SLIGHT ADJUSTMENTS TO POPS INCLUDING SLIGHT INCREASE WESTERN ZONES. WORRIED A BIT ABOUT ESE PROPAGATION OF MCS BACK NEAR CINCINNATI ATTM. ADJUSTED SKY...WX AND QPF TO GO WITH POP ADJUSTMENTS. TEMPERATURES APPEARED ON TRACK. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 810 PM EDT WED AUG 18 2004 AVIATION (00Z TO 00Z)... MVFR FOR VIS PREDOMINATES OVERNIGHT. OCCASIONAL IFR FOG POSSIBLE ESPECIALLY AT EKN BUT MID DECK SHOULD PRECLUDE MUCH OF IT. LIGHT SOUTHWEST FLOW THROUGH PERIOD. THUNDERSTORMS FORMING ALONG WEAK WARM FRONT OVER LOWER OHIO VALLEY MAY AFFECT HTS AND CRW LATE TONIGHT AND PERHAPS EVEN BKW THURSDAY MORNING BEFORE DISSIPATING. HAZE SHOULD THIN OUT FOR THURSDAY AFTERNOON AS CUMULUS FORMS ATOP MIXING LAYER. COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THURSDAY AFTERNOON. CODED UP THUNDER FOR PKB AND CKB...THUNDERSTORMS RIGHT ALONG THE FRONT MAY BE QUITE STRONG. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 PM EDT WED AUG 18 2004 SHORT TERM (REST OF TONIGHT THROUGH FRIDAY)... QUIET AND SEASONABLE AFTERNOON ACROSS THE REGION. NOT ENOUGH INSTABILITY TO GENERATE SHRA THIS AFTERNOON...EVEN CU COVERAGE IS NOT IMPRESSIVE. FOR LAST COUPLE OF DAYS...MODELS HAVE INSISTED ON GENERATING PRECIP OVERNIGHT IN WARM ADVECTION/INCREASING THETA E FEED. IN FACT...ETA MOS GOES FOR LIKELY POPS TONIGHT. JUST DO NOT SEE THE SUPPORT TO JUSTIFY SUCH POPS. STILL...SHORTWAVE MOVING THROUGH IL/IN COULD PROVIDE SOME PRECIP...ESPECIALLY TO NORTHERN SECTIONS...AND ENOUGH MOISTURE/VERTICAL MOTION TO PUT IN A SLIGHT CHANCE OVERNIGHT ACROSS THE SOUTH. SOME LIGHT FOG POSSIBLE BUT NOT ENOUGH TO MENTION IN ZONES TONIGHT. RELATIVE LULL IN ACTIVITY TOMORROW MORNING AS WARM ADVECTION SLOWS. AIRMASS BECOMES DECENTLY UNSTABLE DURING THE AFTERNOON WITH CAPES EXCEEDING 2000 J/KG. ALSO...MODELS AGREE THAT FRONTAL BOUNDARY TO THE NORTH WILL SINK TOWARD THE REGION TOMORROW AFTERNOON AND EVENING...PROVIDING MORE FOCUSING IN NORTHERN AREAS. WENT WITH 30-40 POPS UP NORTH...AND SLIGHT CHANCE SOUTH OF I-64. WITH WARMING HEIGHTS AND LITTLE IN THE WAY OF SHEAR...SEVERE THREAT LOOKS MINIMAL. FRONT WILL GET CLOSE TO PKB TOMORROW EVENING BEFORE LIFTING BACK NORTHWARD THROUGH FRIDAY. PRECIP COVERAGE DIMINISHES THURSDAY NIGHT WITH LOSS OF HEATING. THINK FRIDAY MAY END UP BEING MOSTLY A WARM SECTOR DAY...ALTHOUGH SOUNDINGS NOT SHOWING MUCH IN THE WAY OF A CAP AT THIS POINT. WILL HOLD ON TO SLIGHT CHANCE POPS FOR NOW...BUT MAY NEED TO EVALUATE THIS AGAIN LATER ON. FOR TEMPERATURES...GENERALLY RAN WITH AN MAV/FWC BLEND THROUGH THE PERIOD. THINK MAV IS A BIT TOO WARM TOMORROW GIVEN CLOUDS AND PROXIMITY OF FRONT. WENT CONSERVATIVE ON TEMPERATURES FRIDAY. COULD SEE 90 OR ABOVE IN MANY AREAS IF CLOUD COVER IS A BIT LESS THAN EXPECTED. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 145 PM EDT WED AUG 18 2004 LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... THE GFS CONTINUES TO BE FASTER THAN THE ETA WITH THE FRONTAL SYSTEM OVER THE WEEKEND. WHILE OTHER MEDIUM RANGE MODELS GENERALLY SUPPORT THE FASTER GFS TO SOME DEGREE...WILL TAKE A BLEND OF THE TWO MODELS FOR FRONTAL TIMING AS THE GFS...DUE TO FEEDBACK PROBLEMS...CONTINUES TO BE TOO STRONG WITH THE MAIN SURFACE LOW THAT DRIVES THE FRONT THROUGH. THIS SCENARIO WILL BRING THE MAIN BAND OF PRECIP ACROSS THE REGION VERY LATE FRIDAY NIGHT AND SATURDAY. SINCE THE MAIN SURFACE LOW WILL TRACK TO THE NORTH OF THE REGION ACROSS NORTHERN OHIO ON SATURDAY...ANY PROLONGED HEAVY RAIN FOR FLOODING POTENTIAL IS EXPECTED TO REMAIN NORTH OF OUR REGION. HOWEVER...WE DO EXPECT A DECENT AMOUNT OF RAINFALL ASSOCIATED WITH THE FRONT ON SATURDAY. CANADIAN HIGH PRESSURE WILL BUILD IN SUNDAY AND DOMINATE THROUGH MONDAY. THIS WILL BRING IN DRIER AND MUCH COOLER AIR LATER SATURDAY NIGHT AND SUNDAY...BUT WITH SUNSHINE RETURNING IN STRENGTH BY MONDAY...EXPECT A WARMING TREND EARLY NEXT WEEK. AS THE HIGH MOVES EAST OF THE REGION...MOISTURE AND INSTABILITY WILL INCREASE ON SOUTHERLY WINDS ALONG WITH DIURNAL CONVECTION TUESDAY AND WEDNESDAY. BUT NO ORGANIZED WEATHER SYSTEM IS SHOWN BY THE MODELS FOR AT LEAST THE EARLY TO MID PART OF NEXT WEEK. MAV/MEX TEMPERATURE GUIDANCE LOOKS REASONABLE AND GENERALLY FOLLOWED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...TRM LONG TERM...JMV AVIATION...TRM
Hazardous weather outlook, Aug 18, 4:20 AM EDT, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 AM EDT WED AUG 18 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-191000- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 420 AM EDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.